Colorado, 2013Avalanche in Colorado, January 13, 2013
January 13, 2013 · NWS GJT · 1 event in 1 county or zone
A cold, prolonged period between late fall snow storms and new snow that fell on January 11th and 12th, resulted in a very unstable snow pack across the Raspberry Creek drainage. A skier triggered an avalanche on the 13th which resulted in a fatality.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold, prolonged period between late fall snow storms and new snow that fell on January 11th and 12th, resulted in a very unstable snow pack across the Raspberry Creek drainage. A skier triggered an avalanche on the 13th which resulted in a fatality.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 13, 9:50 AM MST, 4 hours 25 minutes earlier.
Area forecast discussion, Jan 13, 9:50 AM MST, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
950 AM MST SUN JAN 13 2013
.UPDATE...
ISSUED AT 949 AM MST SUN JAN 13 2013
A SHORTWAVE TROUGH WILL CONTINUE STRENGTHENING A BIT AS IT MOVES
AND ROTATES THROUGH THE AREA LATE THIS MORNING. THE ADDED UPLIFT
WILL PROLONG THE LIGHT SNOW FALLING AT MANY SITES ACROSS WESTERN
CO. HAVE INCREASED THE AREAL COVERAGE THROUGH EARLY AFTERNOON
ACROSS CENTRAL AND SW CO WITH LIGHT ACCUMULATION EXPECTED.
UPDATE ISSUED AT 513 AM MST SUN JAN 13 2013
QUICK UPDATE TO BOOST POPS UP THIS MORNING AS AREAS OF LIGHT SNOW
CONTINUE TO EXPAND IN COVERAGE IN LIGHT OVERRUNNING EVENT.
ACCUMULATIONS WILL BE LIMITED TO AN INCH OR LESS...BUT THEY WILL
BE NOTICEABLE. WEB CAMS INDICATING SNOW COVERING ROADS ACROSS THE
VALLEYS OF EASTERN UTAH FROM MOAB NORTH TO VERNAL AND SNOW NOW
FALLING IN GRAND JUNCTION.
&&
.SHORT TERM...(TODAY THROUGH MONDAY)
ISSUED AT 410 AM MST SUN JAN 13 2013
A COLD UPPER TROUGH REMAINS OVER THE FORECAST AREA TODAY AND DOES
NOT BEGIN TO SHIFT TO THE EAST-SOUTHEAST UNTIL LATE MONDAY.
SHORTWAVE DISTURBANCES ROTATING AROUND THE TROUGH WILL KEEP A CHANCE
OF SNOW ACROSS THE AREA THROUGH MONDAY. THE COLD AIR STAYS PUT.
ONE SUCH SHORTWAVE WAS DROPPING SOUTH FROM IDAHO INTO UT EARLY THIS
MORNING AND WILL SWING EAST ACROSS WRN CO TODAY. CLOUDS HAVE
INCREASED ACROSS MOST OF THE FORECAST AREA WITH SOME LIGHT SNOW AT
TIMES NOTED ACROSS THE NORTH AT MEEKER AND CRAIG...AND INFERRED AT
STEAMBOAT WHERE THE AIRPORT AWOS REPORTED VISIBILITY UNDER 3 MILES
AT TIMES. BUT LIGHT SNOW AT VERNAL WAS THE MOST PERSISTENT OVERNIGHT
AND MOST LIKELY DUE TO OVERRUNNING OF THE COLD AIR IN THE BASIN AS
WELL AS SOME UPPER DIVERGENCE/DEFORMATION ALOFT ASSOCIATED WITH THE
DIVING SHORTWAVE. MODELS SHOWED THIS UPPER DIVERGENCE/ DEFORMATION
SHIFTING OVER NW CO THIS MORNING. Q-G FORCING MAXIMIZES ACROSS WRN
CO AROUND MIDDAY WITH A BETTER CHANCE OF SNOW SPREADING INTO THE
SOUTHERN MTNS. THE AIRMASS...WHILE MOIST HUMIDITY-WISE... HAS A LOW
ACTUAL WATER CONTENT WITH PRECIP WATER VALUES 0.10 INCH OR LESS...SO
ANY SNOW ACCUMULATIONS WILL BE LIGHT. EXPECT PRECIPITATION TO
DECREASE IN ERN UT BY MIDDAY AND IN WRN CO THIS EVENING BEHIND THE
SHORTWAVE.
THE COLD UPPER TROUGH WILL REMAIN OVERHEAD TONIGHT BUT FINALLY BEGIN TO
SHIFT TO THE SOUTHEAST BY LATE MONDAY. ANOTHER DISTURBANCE MOVES BY
NEAR THE 4 CORNERS ON MONDAY...AND WILL CARRY THE HIGHEST POPS FOR
THE SAN JUANS AND SOUTHERN FOOTHILLS.
COLD TEMPERATURES WILL STAY AROUND THROUGH EARLY NEXT WEEK AND
BECOMING INCREASINGLY DIFFICULT TO DISLODGE FROM THE VALLEYS. HIGH
TEMPERATURES IN THE SINGLE DIGITS AND TEENS WILL BE COMMON TODAY AND
MONDAY...WITH SUB-ZERO LOW TEMPERATURES TONIGHT.
.LONG TERM...(MONDAY NIGHT THROUGH SATURDAY)
ISSUED AT 410 AM MST SUN JAN 13 2013
SLOW MODIFICATION OF THE DEEP ARCTIC AIRMASS OVER THE REGION WILL
BE ARRIVING MONDAY NIGHT AND CONTINUE THROUGH MIDWEEK WITH
NORTHERLY FETCH FROM CANADA SHIFTING BACK TO THE NORTHWEST. AFTER
SEEING H5 TEMPS REACH ROCK BOTTOM AROUND -40C ACROSS THE NORTHERN
MOUNTAINS EARLY MONDAY...READINGS WILL BE CLIMBING TO A BALMY -15C
BY TUESDAY AFTERNOON...THEN HOLD FAIRLY STEADY IN THE -15C TO -20C
RANGE THROUGH THE END OF THE WEEK. H7 TEMPS A LITTLE SLOWER TO
RESPOND TO THE WARMING...BUT IT WILL ARRIVE BY LATE TUESDAY...WITH
THE MOUNTAINS RECOVERING FIRST. THE VALLEYS WILL REMAIN STRONGLY
INVERTED THROUGHOUT THE WEEK...SO LITTLE MOVEMENT IN TEMPS
EXPECTED DOWN LOW. WILL BE DRASTICALLY CUTTING MOS TEMPS ACROSS
THE VALLEYS FOR THE ENTIRE WEEK...WITH READINGS NOT LIKELY TO GET
OUT OF THE TEENS TO LOWER 20S.
MODELS CONTINUE TO ADVERTISE AREAS OF LIGHT PRECIPITATION THROUGH
TUESDAY EVENING...BUT WARMING ALOFT WILL STABILIZE CONDITIONS AND
EXPECT THE QPE VALUES TO DIMINISH OVER THE NEXT FEW MODEL RUNS. SO
WILL BE TRENDING POPS DOWN MONDAY NIGHT AND TUESDAY...BEFORE
USHERING IN DRY CONDITIONS WEDNESDAY THROUGH SATURDAY.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 949 AM MST SUN JAN 13 2013
AS A SHORTWAVE TROUGH MOVES OVERHEAD...WIDESPREAD LIGHT SNOW WILL
CONTINUE TO AFFECT TAF SITES AND FLIGHT ROUTES THROUGH WESTERN CO
AND EASTERN UT. THE MOUNTAINS WILL REMAIN OBSCURED THROUGH THE
AFTERNOON WITH LIGHT SNOWFALL. PERIODS OF MVFR CIGS AND VSBYS IN
LIGHT SNOW WILL CONTINUE AT KGJT...KRIL...KEGE...KEEO...KCAG AND
KHDN UNTIL ABOUT 20Z. SIMILAR LIGHT SNOW SHOULD BEGIN AT KASE BY
19Z. CONDITIONS WILL GRADUALLY IMPROVE AT THE TAF SITES AND IN
VALLEYS AFTER 21Z WITH WIDESPREAD MOUNTAIN OBSCURATIONS CONTINUING
UNTIL ABOUT 03Z THIS EVENING. OVERNIGHT THROUGH MONDAY SKIES WILL
CLEAR AND FLIGHT CONDITIONS WILL IMPROVE OVER EASTERN UT...NW AND
CENTRAL CO. THE TROUGH WILL AFFECT MAINLY THE SAN JUAN MTS AND
LOWER ELEVATIONS OF THE FOUR CORNERS MONDAY...AS KCEZ AND KDRO
SHOULD CONTINUE TO EXPERIENCE OCCASIONAL SNOWFALL.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
&&
UPDATE...CC
SHORT TERM...JAD
LONG TERM...JDC
AVIATION...CC
Hazardous weather outlook, Jan 13, 4:16 AM MST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
416 AM MST SUN JAN 13 2013
COZ001>014-017>023-UTZ022>025-027>029-141300-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
416 AM MST SUN JAN 13 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
AREAS OF LIGHT SNOW WILL CONTINUE THROUGH TONIGHT WITH VERY COLD
CONDITIONS PERSISTING. ANY ACCUMULATIONS WILL BE UNDER 2 INCHES
AND GENERALLY CONFINED TO THE HIGHER ELEVATIONS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
VERY COLD TEMPERATURES WILL CONTINUE TO IMPACT MUCH OF WESTERN
COLORADO AND EASTERN UTAH THROUGH MIDWEEK. A SLOW WARMING TREND
WILL THEN TAKE PLACE...MAINLY FOR THE MOUNTAINS AS THE VALLEYS
WILL CONTINUE TO BE IMPACTED BY STRONG INVERSIONS.
THERE IS A SLIGHT CHANCE FOR SNOW SHOWERS THROUGH TUESDAY EVENING
WITH ONLY VERY LIGHT ACCUMULATIONS EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Avalanche, West Elk and Sawatch Mountains
- When
- January 13, 2:15 PM MST to 2:20 PM MST
- Where
- West Elk and Sawatch Mountains forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Department of Highways
- Coordinates
- 38.643, -107.721 (the zone’s center; the record gives no point)
The last in a group of 4 skiers triggered a shallow avalanche along a slope favorable for releases due to a weakened snow pack. This shallow slide triggered a larger avalanche that broke to the surface. This larger avalanche carried the skier approximately 250 vertical feet down to the valley floor where he was fully buried. The remaining skiers performed search and rescue operations and found the buried skier about 10 minutes after the avalanche. The skier was unable to be revived.
- Avalanche
- A mass of snow sliding down a mountainside that caused a death, an injury or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, January 13, 20131 death · 13 events
- Coastal Flood and High Surf in Puerto Rico, January 13 to 16, 20131 death · 2 events
- Flood in Indiana, January 13, 20131 death · 1 event
- Ice Storm in Mississippi, January 13 to 14, 2013$270,000 · 12 events
- Tornado in Mississippi, January 13, 2013$100,000 · EF1 · 1 event
- Tornado in Mississippi, January 13, 2013$40,000 · EF1 · 1 event
- Flash Flooding in Arkansas, January 13, 2013$120,000 · 2 events
- Tornado and Flash Flooding in Tennessee, January 13, 2013$77,000 · EF0 · 8 events
- Tornadoes in Louisiana, January 13, 2013$40,000 · EF0 · 2 events
- Flash Flooding in Mississippi, January 13, 2013$35,000 · 3 events
- Flash Flooding and Flooding in Tennessee, January 13, 2013$25,000 · 5 events
- Flash Flooding and Flooding in Alabama, January 13 to 15, 2013$11,000 · 52 kt wind · 20 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 493446.